June 1990

Corticosteroid-Associated Perforation of Colonic Diverticula

Author Affiliations

From the Department of Medicine, St Vincent's Hospital Center and Medical Center, New York, NY. Dr Arsura is now with the Department of Medicine, Kern Medical Center, Bakersfield, Calif.

Arch Intern Med. 1990;150(6):1337-1338. doi:10.1001/archinte.1990.00390180139026

• The use of corticosteroids is associated with numerous and, at times, grave complications involving the gastrointestinal tract. Perforation of peptic ulcer is one of the most frequent gastrointestinal catastrophies attributed to the use of corticosteroids. An underappreciated relationship is that of perforation of colonic diverticula and corticosteroid therapy. This report describes the course of three patients who developed perforations of colonic diverticula that were temporally related to corticosteroid use. An overview of the problem is given, and potential difficulties in managing these patients are highlighted.

(Arch Intern Med. 1990;150:1337-1338)